Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 218, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 6, 2002, 4:37 AM CDT for Clay County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2002, 4:37 AM CDT (09:37 UTC)
- Expired
- Oct 6, 2002, 5:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Clay County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
842 WUUS53 KEAX 060937 SVRMCI MOC047-061030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 437 AM CDT SUN OCT 6 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 530 AM CDT * AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KCI AIRPORT...OR 14 MILES NORTH OF KANSAS CITY...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIBERTY BY 450 AM CDT KEARNEY...HOLT BY 455 AM CDT MOSBY BY 500 AM CDT EXCELSIOR SPRINGS BY 505 AM CDT THE TOWN OF PRATHERSVILLE IS ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3944 9459 3919 9459 3925 9423 3945 9424 SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:58 AM CDT, 39 minutes earlier.
Area forecast discussion, Oct 6, 3:58 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 358 AM CDT SUN OCT 6 2002 IT TURNS OUT THERE WAS PLENTY OF MOISTURE AVAILABLE TO PRODUCE AN AREA OF STRONG THUNDERSTORMS ACROSS CENTRAL KANSAS...IN AN AREA OF STRONG WARM AIR ADVECTION AHEAD OF AN ELEVATED PRE-FRONTAL TROUGH. IN FACT THERE WAS ENOUGH MOISTURE AVAILABLE TO PRODUCE A NARROW LINE OF SHOWERS AND POSSIBLY THUNDERSTORMS ACROSS WEST CENTRAL MISSOURI. THESE DEVELOPED ALONG THE EASTERN EDGE OF THE 850MB THETA-E RIDGE SHORTLY AFTER MIDNIGHT AND QUICKLY MOVED EAST. EXPECT THE THUNDERSTORMS TO CONTINUE TO MOVE EAST ACROSS MOST OF THE FORECAST AREA THIS MORNING...WITH THE STRONGEST STORMS TO AFFECT THE CENTRAL PORTIONS OF MISSOURI WHERE BEST MOISTURE WILL BE. THE SURFACE AND 850MB FRONT QUICKLY PUSH THROUGH BY MIDDAY TODAY. 850MB WINDS ARE PROGGED TO BE IN THE 25 TO 35 KT RANGE...SO GOING FORECAST OF 20 TO 30 MPH WINDS THIS AFTERNOON LOOK GOOD. HIGH PRESSURE MOVES IN OVERNIGHT...ALLOWING WINDS TO DIMINISH TO 5 TO 15 MPH ACROSS THE AREA. TEMPERATURES WILL BE TRICKY TODAY WITH FRONTAL PASSAGE EXPECTED MIDDAY. MORNING READINGS WILL BE IN THE MID TO UPPER 50S. FRONT IS LAGGING BEHIND THE LINE OF STORMS SO IT SHOULD BE POSSIBLE TO GET AT LEAST INTO THE UPPER 60S/LOWER 70S ACROSS MOST OF THE AREA WITH ANY AMOUNT OF SUN. IT SHOULD BE COOLER IN THE NORTHWEST CORNER OF MISSOURI WHERE THE FRONT WILL MOVE THROUGH THE EARLIEST. LOW TEMPERATURES TONIGHT WILL BE THE COLDEST OF THE SEASON SO FAR. READINGS SHOULD COOL INTO THE MID AND UPPER 30S ACROSS THE ENTIRE AREA. DAY SHIFT WILL HAVE TO SEE HOW LIGHT THE WINDS BECOMING FOR POSSIBLE FROST ADVISORY. NRR .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Oct 5, 1:00 PM CDT, 15 hours 37 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT OCT 5 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION WILL NOT BE NEEDED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: A QUICK MOVING COLD FRONT WILL MOVE THROUGH KANSAS AND MISSOURI TOMORROW MORNING BRINGING BRISK NORTHWEST WINDS INTO THE REGION. A FEW THUNDERSTORMS ARE EXPECTED OVER SOUTHERN MISSOURI AHEAD OF THIS FRONT TOMORROW...BUT A LACK OF MOISTURE SHOULD PREVENT STORMS FROM IGNITING OVER NORTHERN PORTIONS OF THE STATE. THE REMAINDER OF NEXT WEEK LOOKS DRY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 4:18 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 42 min |
| Oct 6, 5:25 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.